Illinois, 2025Flash Flood in Illinois, April 2, 2025
April 2, 2025 · NWS ILX · 1 event in 1 county or zone
Several rounds of showers and thunderstorms occurred across southeast Illinois in advance of a warm front on April 1st into the early morning of April 2nd. 00.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of showers and thunderstorms occurred across southeast Illinois in advance of a warm front on April 1st into the early morning of April 2nd. Rainfall amounts of 1.50 to 2.50 were common...with a few spots approaching 3.00. Thanks to the heavy rainfall occurring on already saturated soils, numerous creeks and streams overflowed their banks. Indian Creek flooded, causing the closure of South Main Street in Bridgeport in Lawrence County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 2, 2:54 AM CST, 2 hours 6 minutes earlier. Its key messages:
- A significant severe weather event will unfold later today. The highest probabilities (greater than 10% chance) for tornadoes continue to be focused along/southeast of a Champaign to Taylorville line this afternoon.
- Very strong southerly winds will develop today...with gusts reaching as high as 50-55mph along the I-57 corridor.
- Multiple rounds of showers and thunderstorms will lead to a risk for excessive rainfall and flooding issues along and south of I-70...where a Flood Watch is in effect from this afternoon through Sunday morning.
Area forecast discussion, Apr 2, 2:54 AM CST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
354 AM CDT Wed Apr 2 2025
.KEY MESSAGES...
- A significant severe weather event will unfold later today. The
highest probabilities (greater than 10% chance) for tornadoes
continue to be focused along/southeast of a Champaign to
Taylorville line this afternoon.
- Very strong southerly winds will develop today...with gusts
reaching as high as 50-55mph along the I-57 corridor.
- Multiple rounds of showers and thunderstorms will lead to a risk
for excessive rainfall and flooding issues along and south of
I-70...where a Flood Watch is in effect from this afternoon
through Sunday morning.
&&
.DISCUSSION...
Issued at 354 AM CDT Wed Apr 2 2025
...Severe Weather Today...
08z/3am surface analysis shows a warm front extending from Kansas
to western Tennessee. Clusters of non-severe elevated convection
have developed well north of the boundary across central Illinois.
These storms will continue to shift steadily northward and will be
mostly N/NE of the KILX CWA by daybreak. Meanwhile further west, a
more significant line of convection has formed along a cold front
from eastern Kansas into Oklahoma. This line is expected to
continue tracking E/NE into the Illinois River Valley after 8am.
Forecast soundings suggest the convection will be elevated by the
time it arrives here: however, gusty winds and hail will be likely
with the strongest cells. Based on 06z HRRR/RAP data, it appears
the line will shift eastward to the I-55 corridor and weaken
somewhat by late morning...before renewed convection fires along
the leading edge/outflow by mid-afternoon. As has been seen by
the past several model runs, the most significant severe weather
risk will likely unfold east of the I-55 corridor this afternoon
as the cells become surface-based and interact with a moderately
unstable and highly sheared environment. While wind profiles will
become more unidirectional after the warm front lifts into the
southern Great Lakes, a very strong jet streak aloft will
contribute to impressive speed shear. As a result, think initial
storm mode will be supercellular...with a resulting large hail and
tornado risk. The cells will rapidly grow upscale into a line as
they push across the I-57 corridor...with a continued threat of
damaging wind gusts and embedded tornadoes. Some of the tornadoes
could potentially be strong, with the latest SPC outlook
highlighting a 10% or greater chance for an EF-2 or stronger
tornado along/southeast of a Champaign to Taylorville line. The
convective line will then rapidly push into Indiana and exit the
KILX CWA by early evening.
...Strong Winds Today...
A Wind Advisory remains in effect for all of central Illinois this
afternoon and for locations along/east of I-55 into the evening.
Wind gusts have consistently been in the 25-35mph range since last
evening and will remain at this magnitude through mid-morning when
forecast soundings indicate the low-level inversion will break
and higher momentum air from aloft will mix to the surface. Latest
regional VAD wind profilers show the 850mb jet streak has
increased to 65-70kt from the Ozarks northeastward into central
Illinois. The 00z NAM shows this powerful jet translating
northeastward today, and as the inversion erodes in the warm
sector...very strong winds will reach the surface. Based on the
expected location of the jet core, think wind gusts will be
maximized along the I-57 corridor from mid-morning through mid-
afternoon. HRRR has consistently shown gusts in the 45-50mph range
across this area, but would not be surprised to see a few gusts
perhaps as high as 60mph. Considered upgrading locations
along/east of I-57 to a High Wind Warning, but opted instead to
maintain the current Advisory and highlight peak wind gusts as
high as 55mph.
...Flood Risk Across Southeast Illinois...
The cold front will settle southward and stall across the Ohio
River Valley tonight as it becomes parallel to the upper level
flow. The boundary will remain quasi-stationary from tonight
through Saturday night before a pattern change pushes it well
south of the region by Sunday. Individual short-wave troughs
interacting with the boundary in conjunction with the nocturnal
low-level jet will lead to numerous rounds of showers and
thunderstorms focused across the Ohio River Valley. While the GFS
tends to keep the front locked in place and produces repeated
rains over the same locations, the ECMWF indicates the boundary
will waver north/south, resulting in rainfall more evenly
distributed. Whichever solution ultimately verifies, consensus
suggests an extreme rainfall event across the Ohio River Valley.
Current WPC QPF forecast keeps the most extreme rainfall amounts
mostly south of the KILX CWA closer to the Ohio River:however,
7-day amounts potentially greater than 5 inches come as far north
as a Danville to Taylorville line. Storm total rainfall steadily
decreases further N/NW, with 7-day accumulations of just 1-2
inches across the Illinois River Valley. Due to high confidence
for excessive rainfall and flooding, a Flood Watch will remain in
effect for locations along/south of I-70 from this afternoon
through Sunday morning.
Barnes
&&
.AVIATION... (For the 06z TAFs through 06z Wednesday Night)
Issued at 1214 AM CDT Wed Apr 2 2025
Strong low pressure will track northwest of the area over the next
24 hours. This will cause southeast winds to gust near 30 kt
tonight, gradually veering to south-southwest by midday. Gusts
will increase to around 40 kt Wed afternoon as the pressure
gradient tightens. Then gusts should lower under 30 kt by evening.
LLWS will be in play through the morning due to a strong southerly
low level jet. A period of MVFR ceilings is forecast later tonight
into Wed afternoon before scattering out. Scattered showers and
storms will mainly affect sites near I-74 tonight. Then another
round of storms is forecast ahead of a cold front Wed afternoon.
If these impact a terminal there is a potential for severe wind
gusts and hail.
25
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from noon today to 7 PM CDT this evening for
ILZ027>031-036-037-040>042-047>051.
Wind Advisory from 8 AM this morning to midnight CDT tonight for
ILZ038-043>046-052>057-061>063-066>068-071>073.
Flood Watch from 1 PM CDT this afternoon through Sunday morning
for ILZ062-063-066>068-071>073.
&&
Hazardous weather outlook, Apr 2, 3:33 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
433 AM CDT Wed Apr 2 2025
ILZ027>031-036>038-040>043-047>051-031200-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-
433 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for central Illinois and west
central Illinois.
.DAY ONE...Today and tonight.
A line of thunderstorms will progress through the Illinois River
Valley to the I-55 corridor this morning. Scattered damaging wind
gusts and large hail will be possible. An isolated tornado cannot be
ruled out. While widely scattered thunderstorms may re-develop
behind the line this afternoon, the primary severe weather risk will
materialize further east...generally east of I-55.
In addition to the storms, southerly winds will gust 45-50mph today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today...particularly between 9am and
2pm.
ILZ044>046-052>057-061-031200-
Piatt-Champaign-Vermilion-Christian-Macon-Moultrie-Douglas-Coles-
Edgar-Shelby-
433 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for central Illinois and east
central Illinois.
.DAY ONE...Today and tonight.
A significant severe weather event will unfold this afternoon.
Damaging wind gusts in excess of 70mph, hail larger than quarters,
and tornadoes will be possible. The latest SPC outlook suggests a
10% or greater chance for EF-2 or stronger tornadoes along and
southeast of a Champaign to Taylorville line.
In addition to the storms, southerly winds will gust 45-50mph today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today...particularly between
noon and 6pm.
ILZ062-063-066>068-071>073-031200-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
433 AM CDT Wed Apr 2 2025
This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.
.DAY ONE...Today and tonight.
A significant severe weather event will unfold this afternoon into
the early evening. Damaging wind gusts in excess of 70mph, hail
larger than quarters, and tornadoes will be possible. The latest SPC
outlook suggests a 10% or greater chance for EF-2 or stronger
tornadoes along and southeast of a Champaign to Taylorville line.
In addition to the storms, southerly winds will gust 45-55mph today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Several rounds of showers and thunderstorms will produce potentially
5-8 inches of rain along and south of the I-70 corridor from
this afternoon through Saturday night. As a result, many area creeks
and streams will experience significant rises and may spill out of
their banks.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed today...particularly between
2pm and 8pm.
Barnes
Flash Flood, Lawrence
- When
- April 2, 5:00 AM CST to 5:00 PM CST
- Where
- Lawrence County, 1.3 mi SW of Bridgeport to 1.53 mi SSW of Bridgeport
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 38.705, -87.765
South Main Street on the south side of Bridgeport just south of the railroad tracks was closed due to flooding from Indian Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, April 2 to 3, 20259 deaths · 17 injured · $16 million · EF3 · 102 events
- Tornadoes and Flash Flooding in Kentucky, April 2 to 6, 20254 deaths · 3 injured · $30,000 · EF3 · 122 events
- Tornadoes and Hail in Arkansas, April 2 to 3, 20258 injured · $5.3 million · EF3 · 31 events
- Tornadoes and Flash Flooding in Mississippi, April 2 to 3, 20255 injured · $6.2 million · EF3 · 36 events
- Tornadoes and Flash Flooding in Arkansas, April 2 to 6, 20251 death · 6 injured · EF2 · 116 events
- Tornadoes and Flash Flooding in Indiana, April 2 to 3, 20251 injured · $8.4 million · EF2 · 71 events
- Tornadoes and Flash Flooding in Tennessee, April 2 to 9, 20251 injured · $2.5 million · EF1 · 168 events
- Tornadoes and Hail in Missouri, April 2, 2025$685,000 · EF3 · 6 events
- Tornadoes and Flash Flooding in Missouri, April 2 to 3, 2025$2.3 million · EF2 · 22 events
- Tornadoes and Flooding in Ohio, April 2 to 3, 20252 injured · $529,000 · EF2 · 19 events
- Tornadoes and Hail in Illinois, April 2, 20251 injured · $420,000 · EF2 · 14 events
- Tornadoes and Flash Flooding in Illinois, April 2, 2025EF2 · 78 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249312.